DHC Continus – a warning…

Partly as a result of being stuck by lightning, partly because of my ME/CFS, and also because of spreading osteo-arthritis, I am in often severe pain 24/7.

I have several pain meds, DHC Continus, of course, 30/500 Co-codamol, Naproxen, an anti-inflammatory, and Paracetamol, which I take in whatever combination seems most appropriate. Make that have been taking…

For the last couple of years I’ve been plagued by headaches and nausea which, this past week, became so severe I just couldn’t function. Monday was spectacularly bad – on a trip to the chemist I had to hang on to the counter for grim death, and it was a toss-up whether I keeled over or barfed on it.

That was the day, too, when I took the full dose of DHC (I should take 60mg every 12 hours, but for a variety of reasons I only take the morning dose normally), and it was arguably the bleakest day I’ve ever had.

I’ve noticed, too, over the past couple of months, that I felt a hell of a lot better as the evenings wore on (to the extent that I’d often stay up until 02.00 or later, reading), and it eventually registered, yesterday, that I felt better because the morning’s DHC dose was out of my system.

Today, then, I haven’t taken any DHC – just a couple of Co-codamol at 15.00, so far. And I feel pretty good (for a given value of “good”!). No nausea, no headache – well, not much, and not enough to need treating (the Co-codamol was for other pain) – which points clearly to DHC as the culprit.

True, I do have withdrawal symptoms – I’ve been asleep almost all morning, with horrendous nightmares (at one point I dreamt I’d had a stroke and couldn’t communicate at all), and I’m alternating between being freezing and soaked in sweat. Even so, I feel better than I normally do!

Pain, at the moment, is tolerable, even though it’s more widespread than normal, but I expect it to get worse was the day goes on, but the trade off – no nausea, almost no headache – is worth it. Those of you who have never experienced severe nausea can have no concept of how utterly disabling and dispiriting it is (try to imagine the worst hangover you’ve ever had, going on for ever), especially when it never lets up for a moment.

But now it’s gone. Hell, this morning, instead of my usual salad stuff and fish (and often I don’t even feel like eating even that much), I stocked up with braising steak, sausages, black pudding and eggs! It’s the first time I’ve looked forward to food in months

I don’t know where I go from here, though. I do need the level of analgesia I get from DHC (though it’s nowhere near as effective as it was), so I may have to look for an alternative. The first task, though, is to get past the withdrawal problems, then we’ll see.

So if you, too, are feeling as sick as a dog – nauseous almost to the point of suicide – with a killer headache, and are taking DHC Continus, you probably need to rethink your meds.

Update:- After 24 hours without major pain meds, I was almost unable to get out of bed this morning, and it’s taking me hours just to get washed and dressed. Oh, and cut my hair, which was no fun at all. So I’ve had to admit defeat, for today at least, and take just one DHC, backed up with a couple of Paracetamol and – half an hour later, the ‘kin nausea has arrived. Not as bad as normal, so far, but it usually starts low and builds up, so I’m not hopeful.

Later today (August 27), I’m going to start on Naproxen, and see how I get on with that. Generally, I can get by for maybe a fortnight before my stomach starts to complain, and bleed, so I’m going to have to be obsessive about taking them with food.

Further Update, August 30 After two agonising days I’m back on DHC – I’d rather be nauseous than completely disabled by pain. I’m also taking Naproxen, as I said, and hopefully if I can persevere with that I can reduce the DHC. Nausea is there, though not as bad as usual – yet…

About these ads

5 thoughts on “DHC Continus – a warning…

  1. Ron, hope you’re feeling a bit better.When I read the bit about imagining a continuous hangover I could kind of see what kind of pain you were in (remember me coping with a hangover? I’m a wimp, aren’t I?)
    Anyway, you were missed on Monday.
    See you soon
    Fi

    • Cheers, Fi.

      Yep, almost everybody can relate to that – which is why I used it as a metaphor. Or a simile – I have a bit of a blind spot where they’re concerned!

      See you later today.

      Ron.

  2. Hi Ron,

    I wonder if you would experience the same nausea if DHC was taken rectally? In France they give suppositories quite often, but those have somewhat gone out of fashion here. Perhaps the nausea is part of the hepatic metabolizing process and it would be lessened with a rectal dose. The anal wall absorbs medication faster than the stomach, so it might even work faster too. That said, this can’t be done with extended release tablets.

    Johnny

  3. Hi Ron,

    Have had nausea problems with drug also.
    Have you tried Maxalon, I had injections twice a day to stop me vomiting but you can get in tablet form.

    Mike

    • Hi Mike,

      I persevered with it and the problem went away, as side-effects often do. Currently taking 60mg 4 times a day, with no problems.

      Ron.

Comments are closed.